Is it Possible to Overdose on Vitamin B12? – All You Need to Know before Taking Supplements!

Is it Possible to Overdose on Vitamin B12? – All You Need to Know before Taking Supplements!
SHARE

Is it possible for your vitamin B12 intake to ever be too high or is it good for you no matter what? Here is all that you need to know before supplementing it!

It is no secret that vitamin B12 plays a massive role when it comes to our bodily functions since it not only produces red blood cells but also supports the nervous system.

Because of this, people may choose to take B12 as a supplement in hopes of improving their health, but, just like with any other medical product, it is best to be well informed when it comes to any side effects before deciding to include it in your diet.

First of all, you should rest assured that it is highly unlikely you could ever overdose on B12.

According to clinical assistant professor of biomedical sciences at Missouri State University, Natalie Allen, RD, studies have not been able to observe any adverse health effects caused by this vitamin even when consumed in excessive amounts, be it through foods containing it or by taking supplements.

Vitamin B12 dissolves in water very quickly and is absorbed by the body just as fast.

Allen explains that whatever quantity is not eliminated through urination, is stored by the liver.

However, this quantity that remains behind is so insignificant, it is impossible to case an overdose.

To put this into perspective, if someone takes 500 mcg of the supplement, only about 10 mcg will stay behind, getting absorbed by the liver – a very tiny amount that cannot harm a healthy person.

On the other hand, there are rare occurrences of naturally high B12 levels found during blood tests in some cases as per Sheri Vettel, a nutritionist (RDN) for the Institute for Integrative Nutrition.

In this situation, you are not advised to take any supplements since they are not needed.

Furthermore, these high levels of B12 could be an indicator of some serious health problems such as cancer, diabetes, kidney function impairment and liver disease, states Vettel.

As a result, your doctor is expected to run other tests to determine whether that is the case or not and if so, to diagnose you.

As mentioned before, side effects caused by B12 supplementation are extremely rare and when they happen, they are only results of injections, not oral vitamins.

This is because the absorption is higher in the case of B12 shots.

However, the side effects are still rather mild and include headaches, dizziness, nausea, diarrhea, skin irritation, fatigue and tingling in your hands and feet.

Basically, it is harmless but also not widely needed since most people can get enough B12 through their diets.

The groups of individuals who are generally in need of supplementation are those who suffer from anemia, adults over the age of 60, those who have gastrointestinal disorders, have had gastric bypass surgery, vegans and vegetarians, to just name the most common.

Regardless of your situation, however, it is always best to talk to your doctor before taking any medication.

Related editorials:



SHARE
Asheley Rice

I am a pop culture and social media expert. Aside from writing about the latest news health, I also enjoy pop culture and Yoga. I have BA in American Cultural Studies and currently enrolled in a Mass-Media MA program. I like to spend my spring breaks volunteering overseas.

Post Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.